Hi, my sister has been on dilantin for nearly 40 years, Last december she had a massive seizure after 30 years fit free. Now she is not herself, she has violent mood swings and constant talking. She has a mild intellectual disabilty, and for the past month been duck shoved between hospital, mental health ward and the general ward. the cat scan was fine, and she is going to have a ecg soon.She has been put on anti psychotic drugs, which helps a litlle (sometimes). Mum and dad can't cope, they are in their mids 60's and early 70's.
I have heard long term use of dilantin can effect the cerebellum and cause mood swings, but I need the documentation to take back to the hospital. I have checked out the net with only little success. does anyone have any suggestions thanks dnt130
i have been on dilantin for over 25 years . i to have very bad mood swings and i just cant take any stress at all . my neuro is taking me off dilantin slowly. i take 400mg daily . my neuro told me dilantin will cause mood swings and cause me to be irritable and was hard on your body after being on them so long. i have started keppra and dropping 1 dilantin a month . i was told my moods will improve and i will start to think more clearly. my neuro told me dilantin does slow your thinking and leaves you in a fog. hope this helps, brainpain
I will add some insight from what I know; I am not a doctor, but have been shuffled from many, and had many experiences.
Was the change right after the seizure, or was it gradual?
How long did the "massive seizure" last, do you know? There is a condition called "Status epilepticus", where the brain can be in a constant seizure state for 30 minutes. The longer the seizure, the more likely you are for brain damage from the seizure itself. I had a seizure in 2005 lthat was just over 15 minutes, and I have already been warned. If I have another similar or longer I may be in trouble. I just had another on 1/24/2010, but luckily it was shorter.
I do not know if her MRI showed and her EEG were always normal, but if she has not had them, I would think that she needs both. Some seizure patients have totally normal EEGs except of course when they are having seizures. I am one of them.
Has she had a blood level of the Dilantin to make sure it is not too high?
I've been taking 500mg of dilantin for 15 years now as a result of brain surgery and it's been hell. It ruins my teeth, 8 years ago I had my entire mouth rebuilt but now it all needs redone. I'm told some people in this small Costa Rican town think I'm a drunk but I haven't drank even beer for more than 20 years. I'm told there's newer better drugs but the only way to find out is to change and since I often go into status seizures the idea scares me but so does the dilantin. Any suggestions how to switch and reduce the seizure danger? It's just one of four drugs I take and am just sooo tired of all this crap.
My husband has been on dilantin for over ten years, he has tried to come off of it once and had a seizure within a few weeks, he has night seizures of unknown origan. He has had mood swings but lately it has gotten much worst, parania, some memory loss, his outlook on things has become very negative...thought it might be early alzeimers but maybe it has to do with the dilantin..have no one to talk to...this is good for me just to know that there is a place to go...
I started having seizures when I was 12 when I was 37 I moved and had to find another neur. He took EEG and other test. He said to me we have to get you off of Dilantin. He showed me the xrays and one half of my brain was smaller than the other. He said this "Dilantin is eating up your brain". (cerebellar atrophy) so he slowly took me off of Dilantin and put me on Keppra - 500 2xa day, I was aready on Diamox,and tegertol.............and my seizures are under control now and i have about 3 seizures every month or 2...........I have been keeping a log and I found out about every 30 days i get real sleeply for 3 days, so for those 3 days I take 250mg of Keppra. It stops more from coming that day...................Don't get on Dilantin try getting on Keppra.
what is keppra? I have have epilepsy for 30 years since age 12. I took tegetrol first, epiliem for years and and the other one mentioned (I cannot remember the name) last year I had some terrible seizures and was placed on dilitan 300 mg each night. I have found since those seizures last year I am forgetting, getting absent in the middle of meetings etc. My EEG was normal, I had an MRI done the doctor wants to check it out. He did the dilantin test said the level were good. Dilantin does swell the gum, it causes weight gain, as do all the others I have taken. I am studying and realise my brain is now sluggish, I need to sleep. Bye
30 yrs Dilantin, after years of being diagnosed with allsorts - it now appears that the majority of my health problems are down to my AED.
It's a 6 month changeover from Dilantin to Lamotragine, for 1st 3 months its an addition of 50mg every night for 2wks, then goes to 50mg morn & 50mg night until full strength [christmas eve ! lol ] then they will be dropping my phenytoin [currently 300mg nightly ] by 50mg every 2 weeks. Hope that helps
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.